Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Womens Health (Larchmt). 2005 May;14(4):345-50.

Bulimia nervosa and attention deficit hyperactivity disorder: a possible role for stimulant medication.

Author information

  • 1Department of Pediatrics, Sisters of Charity Hospital, Buffalo, New York 14214-2692, USA. dukharm@buffnet.net

Abstract

BACKGROUND:

Bulimia nervosa and attention deficit hyperactivity disorder (ADHD) share several key features, including impulsivity and low self-esteem. Stimulant medications have been highly effective in the treatment of ADHD. However, medication management of bulimia with antidepressants has demonstrated only partial resolution of bulimic symptoms. To date, there are no published reports of controlled trials evaluating the efficacy of stimulants for bulimia. The purpose of this paper is to report 6 patients with comorbid bulimia and ADHD who were treated with the stimulant medication, dextroamphetamine.

RESULTS:

All 6 patients described reported complete abstinence from binge eating and purging after treatment with psychostimulants, and none of the patients discontinued taking the medication because of side effects. The side effect of decreased appetite proved beneficial in decreasing the desire to binge eat. However, all 6 patients remained within a healthy weight range.

CONCLUSIONS:

Data from these case reports suggest a possible benefit of screening for ADHD as part of the overall evaluation of bulimia. In addition, these cases suggest the potential role of psychostimulants in the management of bulimia because of the high rate of abstinence from bulimic symptoms and the low rate of adverse side effects. Clinical trials are needed to fully evaluate the efficacy and tolerability of psychostimulants in the treatment of bulimia nervosa.

PMID:
15916509
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk